Alert archive / Kansas / Flash Flood Warnings in 2017
Flash Flood Warning 6, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Aug 5, 2017, 9:21 PM CDT for Jackson County, Jefferson County, Kansas. It was in force for 114 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2017, 9:21 PM CDT (02:21 UTC)
- Expired
- Aug 5, 2017, 11:15 PM CDT
- In force
- 114 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jackson County, KS, Jefferson County, KS
The radar
The Topeka radar (KTWX), 65 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 9:50 PM CDT | HEAVY RAIN 4.78 | 6 Wsw Mayetta, KS | STORM TOTAL SINCE 7 AM TODAY. 4.26 SINCE 7 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.4 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
427
WGUS53 KTOP 060221
FFWTOP
KSC085-087-060415-
/O.NEW.KTOP.FF.W.0006.170806T0221Z-170806T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
921 PM CDT SAT AUG 5 2017
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Jefferson County in northeastern Kansas...
Southern Jackson County in northeastern Kansas...
* Until 1115 PM CDT
* At 920 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. 2 to as much as 3 inches of
rain have already fallen. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Valley Falls, Oskaloosa, McLouth, Meriden, Hoyt, Ozawkie,
Winchester, Mayetta, Denison, Delia, Potawatomi Reservation and
Perry Lake.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3904 9519 3904 9522 3919 9559 3922 9559
3922 9578 3924 9603 3945 9602 3936 9518
$$1 follow-up statement
600
WGUS73 KTOP 060410
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
1110 PM CDT SAT AUG 5 2017
KSC085-087-060419-
/O.EXP.KTOP.FF.W.0006.000000T0000Z-170806T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-Jackson-
1110 PM CDT SAT AUG 5 2017
...THE FLASH FLOOD WARNING FOR JEFFERSON AND SOUTHERN JACKSON
COUNTIES WILL EXPIRE AT 1115 PM CDT...
The flash flood warning will be allowed to expire. However, please
continue to heed any remaining road closures.
LAT...LON 3904 9519 3904 9522 3919 9559 3922 9559
3922 9578 3924 9603 3945 9602 3936 9518
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 7:25 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 5, 7:25 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Topeka KS 725 PM CDT Sat Aug 5 2017 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Sunday) Issued at 351 PM CDT Sat Aug 5 2017 Currently, VIS satellite and sfc analysis shows surface warm boundary draped across southeast KS back into south central KS with a surface low over portions of southwestern KS vicinity. WV suggests several minor vort max impulses traversing the northwest flow through NE into KS. Subsidence behind the first wave is helping to suppress showers right now over northeastern KS vicinity. Also, outflow from morning convection and showers has make it difficult for what little clearing has taken place for low level destabilization to occur over the area. Therefore, cu field is seen well to the southwest of the CWA at this time. Some more clearing is expected as the afternoon progresses however. This will likely allow for at least southern areas south of I-70 to destabilize over the next few hours. Most sounding profiles do suggest that eroding the EML/cap will be difficult with northern extent. Therefore, it appears that the H85 boundary will be the main player in overnight convection and storms. Can't rule out that as the low over southwestern KS undergoes further frontogenesis and southern moisture advection transport picks up into the evening, the warm boundary at the surface could make an advance into southern portions of the CWA. With late afternoon MLCAPE values reaching between 2500-3500 J/kg over southern portions of the area, 0-3 helicity of around 400 m2/s2 and around 40kts effective shear in place overhead there could be a few hours where at least some severe supercells are favored with severe hail, winds up to 60mph and a tornado or two at least possible. From here, later evening into the overnight time frame, another round of 1.5-3" of widespread rain will be possible generally east of a line from east of Manhattan through Marysville. Strong moisture transport through H85 along with deep warm cloud layers and PWATs of over 2" pick up with a strong LLJ possibly up to 40-50kts in place overhead in concert with strong isentropic lift through the 310K surface. Be prepared for at least flood advisories to be issued and possibly flash flood warnings especially over areas that see backbuilding or training storms that have already seen in some places around 3-4" of rain from last night and this morning. Lingering showers last through part of the day Sunday with low level stratus in place through at least part of the afternoon, but precip amounts at this point should be low. Highs Sunday should reach up around 80. .LONG TERM...(Sunday night through Saturday) Issued at 351 PM CDT Sat Aug 5 2017 Frontal boundary will be south of the forecast area Sunday night with some lingering showers in the far southeast in the early evening. High pressure then settles over eastern Kansas Monday into Tuesday before moving off to the east Tuesday afternoon and evening. Clouds should be prevalent through much of the upcoming week with some periods of sunshine. Models bring a shortwave trough eastward across Nebraska Tuesday and also a weaker wave across southern Kansas and northern Oklahoma. An elongated surface trough will be over Kansas on Tuesday. Moisture return is limited and better focused across the high Plains, although should be ample enough for a chance of showers and storms across the southern counties. Precipitation chances continue into Wednesday with another wave moving southeast in the west northwest upper flow, continuing Wednesday night through Friday with periodic waves moving through the flow along with storms moving off the high plains. The models diverge later in the week on Saturday with the GFS more progressive. Temperatures through the week will be below normal with highs in the 70s to lower 80s. Lows in the 50s to lower 60s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 725 PM CDT Sat Aug 5 2017 Storm initiation underway to the nortH and west and will likely bring at least temporary restrictions over the next several hours along stratus already in place. Confidence in IFR ceilings after 10Z also increasing enough for inclusion through at least 18Z. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 AM CDT Sunday for KSZ024-026-039-040- 054>056-058-059. && SHORT TERM...Drake LONG TERM...53 AVIATION...65
Hazardous weather outlook, Aug 5, 8:27 PM CDT, 54 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 827 PM CDT Sat Aug 5 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-070130- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 827 PM CDT Sat Aug 5 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Thunderstorms will continue over much of the area into the early morning hours, mainly south of Highway 36. The main hazard with these thunderstorms will be heavy rainfall, with one to three inches commonly falling south of Highway 36. Locally higher amounts are likely and flash flooding as well as flooding of creeks and streams could develop, especially in areas that received heavy rainfall earlier today. This area is from roughly Junction City to Council Grove to Emporia to Burlington. A Flash Flood Watch remains in effect through the night locations along and east of a line from from Holton to Emporia. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Any flooding of creeks and streams could persist into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 9:01 PM CDT | Flash Flood Warning | TOP | Clay, Geary, Pottawatomie, Riley | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.